Georgia, 2013

Flooding and Damaging Wind in Georgia, June 24, 2013

June 24, 2013 · NWS TAE · 3 events in 2 counties and zones

Scattered thunderstorms developed across southern Georgia during a typical summer afternoon. One storm became severe and produced an isolated microburst, which significantly damaged a house near Tifton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms developed across southern Georgia during a typical summer afternoon. One storm became severe and produced an isolated microburst, which significantly damaged a house near Tifton. Storms were also slow moving and produced a few areas of minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 24, 3:33 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 24, 3:33 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 PM EDT Mon Jun 24 2013

.NEAR TERM [through Tonight]...
During the mid to late aftn, strong storms continued to move
northwest around 10 mph along weak surface trough and upper
deformation zone with decent cape but weak shear several cells. Some
storms dropping heavy rain, winds of 40 to 50 mph and pea size hail.
Earlier similar storms moved across the Tallahassee area dumping at
least 1.66 inches in a brief time at airport. Marianna reported 1.12
inches with passing storm. The temperature at the Airport dropped
from 84 to 73 degrees with passing storms. Updated max temperatures
forecasts to reflect rain cooled air. During the rest of the
afternoon into the eve, storms will continue to move to the
northwest and will be monitored especially for its impact of
localized flooding. Expect scattered storms to continue past sundown.
Min temps will be in the low 70s with fig likely especially in
areas of residual moisture from today's storms.

&&

.SHORT TERM [Tuesday through Wednesday Night]...
The low-level ridge axis should build west just to our south over
the Gulf of Mexico on Tuesday and Wednesday, which will cause
1000-700mb winds to gradually veer to the southwest. This flow
pattern will gradually transition us from a regime 6 to regime 4
in our local sea-breeze climatology. Additionally, some slightly
drier air is forecast to advect into our area - with mid-level RH
decreasing especially on Wednesday. This should allow for coverage
of afternoon convection to become less widespread and focused
closer to the coast (our Florida zones in particular). We went
with generally 40-50% PoPs on Tuesday and 30-40% on Wednesday.
Less convective coverage combined with a slight increase in
925-850mb temperatures should lead to slightly warmer highs in the
92 to 95 degree range each day.

&&

.LONG TERM [Thursday through Monday]...
500mb heights are forecast to gradually fall through the extended
period as a trough amplifies in the eastern CONUS, with an upper
level low forecast to develop over the western Great Lakes. This
should equate to a slight cooling trend through the period.
Meanwhile, low-level flow looks to continue out of the west or
southwest with lower surface pressure persisting to the northwest
with a slow-moving front, and the low-level ridge situated to our
south and east. Scattered sea-breeze storms will continue with an
afternoon peak in convection, and we will likely linger around a
regime 4 or 5 in our local climatology.

&&

.AVIATION [through 18 UTC Tuesday]...
VFR conditions will prevail outside convection through late this
evening. Overnight, expect a brief period of prevailing MVFR/IFR
CIGS/vsbys especially at TLH and VLD. Prevailing winds will be from
the southeast to south under 10 kts.

&&

.MARINE...
A ridge of surface high pressure should build further west into
the NE Gulf of Mexico for the remainder of the week which should
keep winds light and waves relatively low. The surface pressure
gradient is forecast to increase this weekend - and winds and seas
may begin to increase around that time.

&&

.FIRE WEATHER...
No fire weather concerns.

&&

.HYDROLOGY...
Periods of scattered to numerous thunderstorms are expected each
afternoon for the next five to seven days. These would be unlikely
to produce significant rises on area rivers, but a few storms
could produce locally heavy rainfall and minor flooding of low
lying and poor drainage areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  92  72  94  73 / 30  50  20  40  20
Panama City   75  87  76  90  76 / 20  40  20  30  20
Dothan        72  94  72  95  74 / 40  40  30  30  20
Albany        72  93  72  94  73 / 50  40  30  30  30
Valdosta      71  92  70  94  72 / 40  60  30  40  30
Cross City    71  92  70  93  72 / 30  40  20  40  20
Apalachicola  74  87  76  88  76 / 20  30  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

BLOCK

In the hours before

Special weather statement, Jun 24, 2:57 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
357 PM EDT MON JUN 24 2013

FLZ010-242100-
WASHINGTON FL-
257 PM CDT MON JUN 24 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WASHINGTON
COUNTY...

* UNTIL 400 PM CDT

AT 253 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTHEAST OF VERNON...OR NEAR GREENHEAD...
MOVING WEST NORTHWEST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PEA SIZE HAIL IS ALSO
POSSIBLE.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3046 8582 3063 8574 3055 8555 3045 8559
TIME...MOT...LOC 1956Z 108DEG 7KT 3049 8565

22-BARRY
Local storm report, Jun 24, 3:12 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
412 PM EDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             GREENHEAD               30.50N 85.66W
06/24/2013  E0.25 INCH       WASHINGTON         FL   BROADCAST MEDIA

            WMBB-TV RELAYED A VIEWER REPORT OF 10 MINUTES OF PEA SIZE
            HAIL FROM THE GREENHEAD AREA

&&

DVD
Local storm report, Jun 24, 3:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
426 PM EDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             COMPASS LAKE            30.59N 85.39W
06/24/2013  E0.25 INCH       JACKSON            FL   BROADCAST MEDIA

            WJHG RELAYED A VIEWER REPORT OF PEA SIZE HAIL NEAR
            COMPASS LAKE BETWEEN 2 AND 215 PM CDT

&&

DVD
Special weather statement, Jun 24, 3:34 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
434 PM EDT MON JUN 24 2013

ALZ068-069-FLZ009-011-242130-
GENEVA AL-HOUSTON AL-HOLMES FL-JACKSON FL-
334 PM CDT MON JUN 24 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA...HOLMES...
HOUSTON AND JACKSON COUNTIES...

* UNTIL 430 PM CDT

AT 330 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A CLUSTER OF
STRONG THUNDERSTORMS IN JACKSON COUNTY IN THE FLORIDA PANHANDLE MOVING
INTO THE SOUTHEAST CORNER OF ALABAMA. MOVEMENT WAS NORTHWEST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3107 8572 3130 8539 3105 8523 3089 8546
TIME...MOT...LOC 2031Z 139DEG 9KT 3098 8538

The radar

The Moody AFB radar (KVAX), 128 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Worth

When
June 24, 5:00 PM EST to 6:00 PM EST
Where
Worth County, 6.89 mi NW of Red Rock to 6.67 mi NW of Red Rock
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.660, -84.000

Some localized flooding was reported by the Worth County E-911 facebook page near Highway 300 and Camp Osborne Road.

Thunderstorm Wind, Tift

When
June 24, 6:00 PM EST
Where
Tift County, Vanceville
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.430, -83.440

Tift county Emergency Management reported one house with significant damage at 1886 U.S. 82 East. The EM survey indicated straight line wind damage, likely due to a microburst. Pea sized hail was also reported in the area. Monetary damage was estimated.

Flood, Tift

When
June 24, 6:53 PM EST to 8:00 PM EST
Where
Tift County, 1.39 mi N of Tifton to 1.35 mi N of Tifton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.470, -83.500

Localized minor flooding occurred at the 500 Block of East 18th Street in Tifton.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448672, 448683, 448682.